On the Combinatorics of Forrester-Baxter Models

  • Omar Foda
  • Trevor A. Welsh
Part of the Progress in Mathematics book series (PM, volume 191)


We provide further boson-fermion q-polynomial identities for the “finitized” Virasoro characters χ r.s p.p′ of the Forrester—Baxter minimal models M (p, p′) for certain values of r and s. The construction is based on a detailed analysis of the combinatorics of the set \(\mathcal{P}_{{a.b.c}}^{{p.p'}}(L)\) of q-weighted, length-L Forrester-Baxter paths, whose generating function \(X_{a.b.c}^{p.p'} \) (L) provides a finitization of χ r.s p.p′ . In this paper, we restrict our attention to the case where the startpoint a and endpoint b of each path both belong to the set of Takahashi lengths. In the limit L → ∞, these polynomial identities reduce to q-series identities for the corresponding characters.

We obtain two closely related fermionic polynomial forms for each (finitized) character. The first of these forms uses the classical definition of the Gaussian polynomials and includes a term that is a (finitized) character of a certain \(M(\hat{p},\hat{p}')\), where \(\hat{p}' < p'\). We provide a combinatorial interpretation for this form using the concept of particles. The second form, which was first obtained using different methods by the Stony Brook group, requires a modified definition of the Gaussian polynomials, and its combinatorial interpretation requires not only the concept of particles, but also the additional concept of particle annihilation.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. K. Agarwal and D. M. Bressoud, Lattice paths and multiple basic hypergeometric series, Pacific J. Math., 136 (1989), 209–228.MathSciNetMATHGoogle Scholar
  2. [2]
    G. E. Andrews, The Theory of Partitions, Encyclopedia of Mathematics and Its Applications 2, Addison-Wesley, Reading MA, 1976.Google Scholar
  3. [3]
    G. E. Andrews, R. J. Baxter, D. M. Bressoud, W. H. Burge, P. J. Forrester, and G. X. Viennot, Partitions with prescribed hook differences, European J. Cornbin., 8 (1987) 431–350.MathSciNetGoogle Scholar
  4. [4]
    A. A. Belavin, A. M. Polyakov, and A. B. Zamolodchikov, Infinite conformal symmetry in two-dimensional quantum field theory, Nuclear Phys. B, 241 (1984), 333–380.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    A. Berkovich and B. M. McCoy, Continued fractions and fermionic representations for characters of M (p, p′) minimal models, Lett. Math. Phys., 37 (1996), 49–66.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    A. Berkovich and B. M. McCoy, The perturbation φ2,1 of the M (p, p + 1) models of conformai field theory and related polynomial character identities, preprint ITP-SB-98-49, State University of New York at Stony Brook, Stony Brook NY, 1998.Google Scholar
  7. [7]
    A. Berkovich, B. M. McCoy and A. Schilling, Rogers-Schur-Ramanujan type identities for the M (p, p′) minimal models of conformal field theory, Comm. Math. Phys., 191 (1998), 325–395.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    D. M. Bressoud, Lattice paths and the Rogers-Ramanujan identities, in K. Alladi, ed., Proceedings of the International Ramanujan Centenary Conference, Madras, 1987, Lecture Notes in Mathematics 1395, Springer-Verlag, Berlin, New York, Heidelberg, 1989.Google Scholar
  9. [9]
    B. L. Feigen and D. B. Fuchs, Skew-symmetric differential operators on the line and Verma modules over the Virasoro algebra, Functional Anal. Appl., 17 (1982), 114–126.CrossRefGoogle Scholar
  10. [10]
    O. Foda, K. S. M. Lee, Y. Pugai, and T. A. Welsh, Path generating transforms, preprint q-alg/9810043; Contemp. Math., to appear.Google Scholar
  11. [11]
    O. Foda, K. S. M. Lee, and T. A. Welsh, A Burge tree of Virasoro-type polynomial identities, Internat. J. Modern Phys. A, 13 (1998), 4967–5012.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    O. Foda and T. A. Welsh, Melzer’s identities revisited, Contemp. Math., 248 (1999), 207–234.MathSciNetCrossRefGoogle Scholar
  13. [13]
    O. Foda and T. A. Welsh, Polynomial fermionic characters of Forrester-Baxter models, in preparation.Google Scholar
  14. [14]
    P. J. Forrester and R. J. Baxter, Further exact solutions of the eight-vertex SOS model and generalizations of the Rogers-Ramanujan identities, J. Statist. Phys., 38 (1985), 435–472.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    G. Gasper and M. Rahman, Basic Hypergeometric Series, Encyclopedia of Mathematics and Its Applications 35, Cambridge University Press London, Cambridge, 1990.MATHGoogle Scholar
  16. [16]
    M. Jimbo and T. Miwa, Algebraic Analysis of Solvable Lattice Models, CBMS Regional Conference Series in Mathematics 85, AMS, Providence 1995.Google Scholar
  17. [17]
    A. Rocha-Caridi, Vacuum vector representations of the Virasoro algebra, in J. Lepowsky, S. Mandelstam, and I.M. Singer, eds., Vertex Operators in Mathematics and Physics, Springer-Verlag, Berlin, New York, Heidelberg, 1985.Google Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • Omar Foda
    • 1
  • Trevor A. Welsh
    • 1
  1. 1.Department of Mathematics and StatisticsUniversity of MelbourneParkvilleAustralia

Personalised recommendations